Alert archive / Nevada / Red Flag Warnings in 2025

Red Flag Warning 5, NWS Reno, NV

July 2, 2025Lassen County, California; 7 counties in Nevada

NWS Reno, NV issued this red flag warning at Jul 2, 2025, 2:10 PM PDT for Lassen County, California; 7 counties in Nevada. It took effect at Jul 4, 2025, 12:00 PM PDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2025, 2:10 PM PDT (21:10 UTC)
In effect from
Jul 4, 2025, 12:00 PM PDT
Expired
Jul 2, 2025, 2:29 PM PDT
In force
Issued by
NWS Reno, NV

Counties Lassen County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 23 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2025-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2025-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

009 
WWUS85 KREV 022110
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
210 PM PDT Wed Jul 2 2025

CAZ278-NVZ420-421-423-429-458-032115-
/O.NEW.KREV.FW.W.0005.250704T1900Z-250705T0700Z/
Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
210 PM PDT Wed Jul 2 2025

...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT PDT
FRIDAY NIGHT FOR GUSTY WINDS AND LOW HUMIDITY FOR WESTERN NEVADA
INCLUDING THE BASIN AND RANGE, EASTERN LASSEN, ALPINE AND NORTHERN
MONO COUNTIES...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
noon Friday to midnight PDT Friday night.

* Affected Area...Fire Weather Zone 278 Eastern Lassen County, 
  Fire Weather Zone 420 Northern Sierra Front including Carson 
  City, Douglas, Storey, Southern Washoe, Western Lyon, and Far 
  Southern Lassen Counties, Fire Weather Zone 421 Southern 
  Sierra Front including Alpine, Northern Mono, Southern Lyon, 
  and Western Mineral Counties, Fire Weather Zone 423 West 
  Humboldt Basin in Pershing County, Fire Weather Zone 429 
  Lahontan Basin including Churchill and Eastern Mineral 
  Counties and Fire Weather Zone 458 Northern Washoe County.

* Winds...West to southwest winds 15 to 25 mph with gusts to 35
  mph with wind prone areas gusting up to 45 mph.

* Humidity...Relative humidity will range 10 to 15 percent 
  Thursday afternoon into the evening. 

* Duration...There is potential for 3 to 6 hours of gusty winds
  along with low relative humidity values. 

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, fireworks or 
campfires. Follow local fire restrictions. Check weather.gov/reno 
for updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
1 follow-up statement
227 
WWUS85 KREV 022129
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
229 PM PDT Wed Jul 2 2025

CAZ278-NVZ420-421-423-429-458-040000-
/O.CAN.KREV.FW.W.0005.250704T1900Z-250705T0700Z/
/O.NEW.KREV.FW.W.0006.250703T1900Z-250704T0700Z/
Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
229 PM PDT Wed Jul 2 2025

...RED FLAG WARNING IN EFFECT FROM NOON THURSDAY TO MIDNIGHT PDT 
THURSDAY NIGHT FOR GUSTY WINDS AND LOW HUMIDITY FOR FOR WESTERN 
NEVADA INCLUDING THE BASIN AND RANGE, EASTERN LASSEN, ALPINE AND 
NORTHERN MONO COUNTIES...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
noon Thursday to midnight PDT Thursday night. The Red Flag
Warning has been cancelled.

* Affected Area...Fire Weather Zone 278 Eastern Lassen County, 
  Fire Weather Zone 420 Northern Sierra Front including Carson 
  City, Douglas, Storey, Southern Washoe, Western Lyon, and Far 
  Southern Lassen Counties, Fire Weather Zone 421 Southern 
  Sierra Front including Alpine, Northern Mono, Southern Lyon, 
  and Western Mineral Counties, Fire Weather Zone 423 West 
  Humboldt Basin in Pershing County, Fire Weather Zone 429 
  Lahontan Basin including Churchill and Eastern Mineral 
  Counties and Fire Weather Zone 458 Northern Washoe County.

* Winds...West to southwest winds 15 to 25 mph with gusts to 35 
  mph with wind prone areas gusting up to 45 mph.

* Humidity...Relative humidity will range 10 to 15 percent 
  Thursday afternoon into the evening.

* Duration...There is potential for 3 to 6 hours of gusty winds 
  along with low relative humidity values.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 2, 1:32 AM PDT, 12 hours 38 minutes earlier. Its key messages:

  • * Isolated to scattered showers and thunderstorms will form again this afternoon into evening across much of the region. * Temperatures will cool below seasonal averages for the holiday weekend, with diminishing precipitation chances. * A gradual warming trend begins Saturday and continues through early next week.
Area forecast discussion, Jul 2, 1:32 AM PDT, 12 hours 38 minutes before
Area Forecast Discussion
National Weather Service Reno NV
132 AM PDT Wed Jul 2 2025

.KEY MESSAGES...

* Isolated to scattered showers and thunderstorms will form again
  this afternoon into evening across much of the region.

* Temperatures will cool below seasonal averages for the holiday
  weekend, with diminishing precipitation chances.

* A gradual warming trend begins Saturday and continues through
  early next week.

&&

.DISCUSSION...

* After an active weather day on Tuesday, we'll do it all over
  again today with a 15-35% chance of showers and thunderstorms
  generally between the hours of 1-8 PM. With the upper low
  situated over the southern Sierra, there is still decent upper
  divergent flow aloft which will help aid storm development. The
  airmass remains unstable today, with the environment supportive
  of strong outflow gusts upwards of 50-60 mph and some small
  hail. These storms will have greater areal coverage today,
  especially south into Mono, Lyon, and Pershing counties. PWATs
  have steadily increased over the last few days, and storms will
  also be capable of locally heavy rainfall within main cores.
  We'll start our cooling trend today, with seasonal temperatures
  and typical afternoon Zephyr winds.

* An upper level trough passes through the area on Thursday and
  Friday, leading to an increase in southwest winds across the
  area. Gusts upwards of 25-30 mph are possible in western NV,
  eastern Lassen County, and for most eastern Sierra communities
  while gusts up to 35-40 mph are possible on the ridges. This
  will lead to recreation concerns on all local lakes, especially
  on Thursday. See the Fire Weather section below for more details
  on fire weather impacts due to this trough. There remains and
  20-30% chance for showers and storms in Lassen, northern Washoe,
  and possibly Churchill counties Thursday afternoon. Temperatures
  will continue to trend cooler into the weekend, and by the 4th
  temperatures will be 5-10 degrees below average.

* By the weekend, model ensembles show a dry, southwest flow over
  the region as high pressure builds over the inter-mountain
  west. This will translate into the usual breezy afternoons,
  seasonal temperatures, and dryer conditions to start next week.
  -McKellar

&&

.AVIATION...

* There's a 20% chance for showers and thunderstorms from 20z-03z
  for all eastern Sierra, northeast CA, and western NV terminals.
  Primary impacts from thunderstorms include gusty/erratic winds,
  small hail <0.50", and occasional lightning.

* Typical zephyr breeze from the west today with gusts 15-20 kt at
  all area terminals in the afternoon. However, thunderstorms could
  produce gusts up to 50 kts. Otherwise, VFR conditions prevail.
  -McKellar

&&

.FIRE WEATHER...

* Shower and storm chances (15-35%) expand across much of the
  region today. Once again, storms may produce abundant lightning
  and strong, erratic outflow winds upwards of 50+ mph. Locally
  heavy rainfall is possible inside storm cores, and small hail.

* For Thursday, there is a 1-3 hour period of critical fire
  weather conditions for the Sierra Front as well as inner-basin
  and ranges due to a combination of gusts of 25-30 mph with
  humidities in low to mid teens. This continues on Friday, but
  with much less coverage. -McKellar

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:16 PM PDTLake Wind AdvisoryREVAlpine, El Dorado, Mono, Nevada, Placer30 hr
Jul 2, 2:29 PM PDTRed Flag WarningREVLassen34 hr
Jul 2, 3:41 PM PDTSevere Thunderstorm WarningREVAlpine, El Dorado, Placer34 min
Jul 2, 4:14 PM PDTSpecial Weather StatementREVAlpine31 min
Jul 1, 6:23 PM PDTSpecial Weather StatementREV37 min
Jul 1, 6:57 PM PDTSpecial Weather StatementREVPershing33 min
Jul 2, 2:31 PM PDTSpecial Weather StatementREV29 min
Jul 2, 3:26 PM PDTSpecial Weather StatementREV34 min

Nearby

Red Flag Warnings in Nevada, 2025Red Flag Warnings in California, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.